Results 1 to 6 of 6

Thread: high blood sugars and prednisone

  1. #1
    Join Date
    Jan 2009
    Posts
    178
    Blog Entries
    1
    Thanks
    0
    Thanked 11 Times in 7 Posts

    Default high blood sugars and prednisone

    I'm Prednisone and beginning to taper off. I'm not diabetic but do have problems with my sugars when I try to taper off of prednisone.

    I'm not famliar with sugar levels - at what point do I need to go to the hospital? I'm sure one of ya'll have to either be diabetic or familiar with unsafe sugar levels.

    My last reading my blood sugar was 382. I know that is high but I don't really have symptoms so how do I know if/when I need to see a doctor? =

    Sorry for dumb questions )
    32 YO Wife, Mother and Advocate
    Lupus - Subclavian Bypass May of 2009. Ectopic Lentis, Scoliosis(not lupus related)
    Current medications: Aspirin, Plaquenil, multi vitamins, folic acid, Methotrexate, Tramadol PRN

    You can find me on facebook at www.facebook.com/sororenotis
    Please tell me you are from here and who you are if you add me there.

    I work full time and Leader for International Autoimmune Arthritis Movement
    http://www.iaamovement.org/

  2. #2
    Join Date
    Jun 2009
    Location
    Long Island, NY
    Posts
    1,855
    Blog Entries
    3
    Thanks
    172
    Thanked 154 Times in 125 Posts

    Default

    justomegirlindallas, This is not a stupid question. It's a very smart question to ask. Prednisone is known to raise blood sugar and that is why we (diabetics) are not usually perscribed that medication. Sugar levels that are too high can damage your heart, your liver, your kidneys, your eyes, your nerves, and other functions of the body. Leaving sugar levels out of control is like juggling with knives. Eventually, you will hurt yourself. A good range of sugar is between 80-120 (this is without prednisone). You should call your doctor and tell them what your levels are. I'm sure they have an emergency on call # so someone can get back to you tonight. Your doctor may want you to come in to his office tomorrow or may suggest going to the hospital. Even though you say you aren't showing symptoms, you should still take quick action. Symptoms of high blood sugar include: frequent need to urinate, tingling fingers and toes, itchy skin, constant or frequent hunger, desire to eat starchy/sugary foods, and extreme thirst. Good luck and please let us know how things go!
    Sandy
    As long as this body works, I am going to enjoy life to the fullest for each second of every moment that I can.



  3. #3
    Join Date
    Dec 2008
    Location
    Atlanta
    Posts
    3,115
    Blog Entries
    1
    Thanks
    27
    Thanked 80 Times in 69 Posts

    Default

    hi justomegirlindallas,

    thank goodness Sandy was on line this afternoon.....have you called your dr.? please let us know how you are doing.
    Phyllis

    share a smile today

  4. #4
    Join Date
    Jan 2009
    Posts
    178
    Blog Entries
    1
    Thanks
    0
    Thanked 11 Times in 7 Posts

    Default

    Thank you for your responses. I was given another dose of steriods and we're usig my sugar levels to determine my tapering doses. I went back up to 30mg and my sugars are stable. . So w're going to start tapering at 5 mg and instead of tapring everyday, going to taper every other day. last night it was in the 120's which is much better.

    Thank you for the advie.
    32 YO Wife, Mother and Advocate
    Lupus - Subclavian Bypass May of 2009. Ectopic Lentis, Scoliosis(not lupus related)
    Current medications: Aspirin, Plaquenil, multi vitamins, folic acid, Methotrexate, Tramadol PRN

    You can find me on facebook at www.facebook.com/sororenotis
    Please tell me you are from here and who you are if you add me there.

    I work full time and Leader for International Autoimmune Arthritis Movement
    http://www.iaamovement.org/

  5. #5
    Join Date
    Jun 2009
    Location
    Long Island, NY
    Posts
    1,855
    Blog Entries
    3
    Thanks
    172
    Thanked 154 Times in 125 Posts

    Default

    oh good! I am glad to hear that your doctor has adjusted your medicine and is monitoring your sugars.
    As long as this body works, I am going to enjoy life to the fullest for each second of every moment that I can.



  6. #6
    Join Date
    Feb 2009
    Location
    boise
    Posts
    147
    Thanks
    0
    Thanked 5 Times in 4 Posts

    Default

    may I just add that the range of 80-120 is a fasting range - that's several hours after eating. If your bs is 180 an hour or two after a meal (especially pasta or other carbs) it is entirely normal. This is still a healthy range. It should always be under 200 if you are not diabetic.

    IMO if you hit 300 again get someone to drive you to the ER immediatly. If your allone call the parametics they will dose you with insulin and get it under control.

    Symptomatic or not. Seriously 382 is a dangerous number. I'm very glad you are ok but please be careful.
    Last edited by karenboss; 07-16-2009 at 03:59 PM.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •